Are Proton Pump Inhibitors Associated With the Development of Community-Acquired Pneumonia?

A Meta-analysis

Christopher Giuliano; Sheila M Wilhelm; Pramodini B Kale-Pradhan

Disclosures

Expert Rev Clin Pharmacol. 2012;5(3):337-344. 

In This Article

Abstract and Introduction

Abstract

This study was presented at the American College of Chest Physicians meeting in Pittsburgh (PA, USA) in October 2011. The study objective was to evaluate the association of proton pump inhibitors (PPIs) and community-acquired pneumonia (CAP). The design was a meta-analysis of nine case–controlled and cohort studies. 120,863 pneumonia cases from 1987 to 2006 were included in the meta-analysis. PubMed and Ovid Medline were searched from inception through May 2011 by two investigators independently using keywords: PPI, pneumonia, CAP, anti-ulcer, antacid, omeprazole, esomeprazole, lansoprazole, pantoprazole and rabeprazole. This meta-analysis only included case–controlled and cohort studies that were published in full in English and evaluated PPI use and CAP incidence. Studies were excluded if they included the following patients: pediatric, Helicobacter pylori treatment and critically ill. Bibliographies of recent review articles and systematic reviews were hand-searched. Quality of studies was assessed using the Newcastle–Ottawa Quality Assessment Scale. Two investigators independently extracted data into standardized data collection forms that were confirmed by a third investigator. Data were analyzed based on current use of PPIs, duration of PPI use (<30 days or >180 days) and PPI dose (high vs low). Overall association of PPI and CAP was analyzed using the random effects model (Comprehensive Meta analysis® Version 2.0). Nine studies met all criteria for the primary outcome. Newcastle–Ottawa Quality Assessment Scale scores ranged from 4 to 8 out of 9. Current use of PPIs (odds ratio [OR]: 1.39; 95% CI: 1.09–1.76), PPI use <30 days (OR: 1.65; 95% CI: 1.25–2.19), PPI high dose (OR: 1.50; 95% CI: 1.33–1.68) and PPI low dose (OR: 1.17; 95% CI: 1.11–1.24) were significantly associated with CAP. There was no association between CAP and PPI use >180 days (OR: 1.10; 95% CI: 1.00–1.21). In conclusion, patients currently receiving PPIs, particularly <30 days or high dose, showed an association with CAP. Practitioners need to be vigilant about adverse effects of PPIs and consider alternative therapies.

Introduction

Proton pump inhibitors (PPIs) are routinely utilized in both inpatient and outpatient settings. PPIs are indicated in the prevention and treatment of acid-related disorders. The efficacy of PPIs for these indications and their safety profile has led to overuse in both inpatient and outpatient settings, with some studies citing more than 50% inappropriate or overusage.[1–4] The most common adverse effects include headache, nausea, abdominal pain, flatulence and diarrhea, which are usually mild and self-limiting.[5,6] Despite the overall tolerability of PPIs, their use has been associated with several rare but serious adverse effects including increased Clostridium difficile infections, osteoporosis, acute interstitial nephritis and pneumonia (both community and hospital acquired).[7–11]

Community-acquired pneumonia (CAP) is a substantial burden on our health system. In 2005, CAP led to 1667 hospitalizations per 100,000 persons.[12] The length of stay of these hospitalizations averaged 5 or more days and 10–20% of these resulted in intensive care unit admissions.[13,14] Thirty-day mortality rates based on the CURB-65 score can range from 0.6 to 57% and 30-day readmission rates and have been reported to be as high as 20%.[15,16] CAP has also resulted in 4.2 million ambulatory care visits in 2006.[17] This accounts for more than US$17 billion spent on CAP in the USA annually in the inpatient and outpatient care settings combined.[18] Thus, the economic implications of treating pneumonia in a healthcare environment are substantial.

With the prevalent use of PPIs and their over-the-counter availability, serious adverse effects such as pneumonia are concerning. The pathophysiology of pneumonia secondary to PPIs has been hypothesized to be associated with increased gastric pH. The normal pH of stomach contents promotes a sterile environment.[19] PPIs increase intragastric pH, which allows for several species of bacteria to grow in the stomach. One study evaluating omeprazole found an increase in bacterial organisms such as streptococci, coagulase-negative Staphylococcus, Micrococcus and enteric bacteria, among others.[20] The increase in gastric bacteria may lead to microaspiration and lung colonization with a potential for causing pneumonia.[21]

The majority of the data relating PPIs and CAP are derived from observational studies, which yield varying results. Given the over-use of PPIs and the considerable burden of CAP on the healthcare system, this meta-analysis was designed to evaluate the association of PPIs with the development of CAP.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....